Michigan, 2017Winter Weather in Michigan, February 1 to 2, 2017
February 1 to 2, 2017 · NWS MQT · 3 events in 3 counties and zones
A strong cold front moving through the Upper Great Lakes generated moderate to heavy lake effect snow and considerable blowing snow for the several northwest wind snow belt locations near Lake Superior from the 1st into the 2nd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through the Upper Great Lakes generated moderate to heavy lake effect snow and considerable blowing snow for the several northwest wind snow belt locations near Lake Superior from the 1st into the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 31, 11:54 PM EST, 6 minutes earlier.
Area forecast discussion, Jan 31, 11:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1154 PM EST Tue Jan 31 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM EST TUE JAN 31 2017
Upper air pattern consists of a shortwave over the lower Great Lakes
with another shortwave over the Canadian Prairies this morning. This
shortwave quickly moves to the upper Great Lakes this afternoon and
this shortwave will help to dig a trough over the area through Wed.
There is also a shot of colder air that moves into the area with
this digging trough. Nam shows some 850-500 mb q-vector convergence
and deeper moisture remaining over the area through tonight.
Temperatures will cool and lake effect snow will get going, but
looking at bufkit soundings, there is some drier air coming into the
low levels with inverted-v soundings in the low levels which cut
into the snow amounts a bit. DGZ also falls late tonight into Wed
and this will also allow the lake effect snow to taper off for
amounts. Will still see 2-3 inches of snow tonight and another 2
inches of snow for Wed. Overall, did not make too many changes to
the going forecast for temperatures or weather.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM EST TUE JAN 31 2017
The main issue through the end of the work week will be continued
lake effect snow for mainly west to northwest wind snow belts with
near to slightly below normal temperatures.
Wednesday night through Friday night: The CWA will be on the
southern edge of broad upper-level troughing over the eastern U.S.
while the western U.S. remains under broad upper level ridging. The
trough over the eastern U.S. will help to keep 850mb temperatures
generally between -18C and -22C, which will be more than enough to
keep lake effect potential in the forecast. Winds through Friday
night will generally be out of the west to west-northwest, which
would keep the lake effect snow potential over the Keweenaw
Peninsula and areas mainly to the east of Munising. For the most
part, temperature inversions will be around 3kft with a fairly
shallow DGZ, which should keep snowflake size small. The main impact
from that will be reduced visibility. There are a couple shortwaves
that are expected to slide across the area, with the first one
expected Wednesday night and the next expected Thursday night.
Snowfall intensity and flake size will increase during these time
periods as inversion heights jump up to around 6kft with added lift
and lake induced instability. Generally, expecting about 1 to 3
inches each day in the west to west-northwest wind snow belts, with
3 to 5 inches possible Wednesday night and again Thursday night with
each shortwave passage. Areas outside of the aforementioned lake
effect snow belts can expect partly cloudy skies with no more than
flurries through this time period.
Saturday: A surface high pressure ridge will slide across the Upper
Great Lakes region along with drier air, which will help to reduce
lake effect snow chances. There may still be a few light snow
showers over the west to west-northwest wind snow belt, but the
intensity should be drastically reduced. The remainder of the area
will continue to see partly cloudy to mostly sunny skies.
Saturday night through Sunday: A quick moving low pressure system is
expected to slide through the Upper Great Lakes region, bringing a
more widespread, mainly light, snowfall to the area. At this point,
with quicker movement and limited moisture, wouldn't expect to see
much more than 1 to 3 inches across the area.
The next area of concern in the extended will be the potential for a
stronger winter storm system to slide through the area late Monday
night through Wednesday. There, of course, is a lot of uncertainty
on timing and details of this system with it being so far out, but
it is definitely something to keep an eye on as the EC/GEM/GFS are
showing fairly similar tracks and intensities over the past couple
model runs. At this point, have put likely pops in vs. definite pops
that the model consensus gave. This is largely due to changes in
timing of the precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM EST TUE JAN 31 2017
MVFR conditions will give way to IFR and possibly LIFR conditions
late tonight with the arrival of a cold front as vsbys fall in
lake effect snow in a n-nw wind flow. IFR conditions will likely
last longer at KCMX site in exposed nw flow. Conditions will
improve to MVFR/VFR by late Wed morning/afternoon as drier air
works in behind the frontal passage and winds back more westerly.
KCMX will see conditions lower back down to IFR Wed evening in
lake effect snow and blowing snow as another disturbance moves
across the area and a westerly flow develops.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 311 PM EST TUE JAN 31 2017
Wednesday through Friday, expect the north-northwest winds to ramp
up as cold air advection increases across the lake. Wind speeds are
generally expected to be 20 to 30 knots with gale force gusts
possible, especially late Wednesday through Friday. On Saturday as
cold air advection shifts east of the region and surface high
pressure drops southeast, expect winds to lessen and back to the
southwest. These are the strongest winds in this forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KEC
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Jan 31, 3:47 PM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EST TUE JAN 31 2017
MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
347 PM EST TUE JAN 31 2017 /247 PM CST TUE JAN 31 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS WILL INCREASE TONIGHT NEAR LAKE
SUPERIOR. UP TO 3 INCHES OF SNOW IS POSSIBLE MAINLY AFTER MIDNIGHT
TONIGHT OVER THE HIGHER TERRAIN OF NORTHWEST UPPER
MICHIGAN...INCLUDING WHITE PINE...ROCKLAND AND TWIN LAKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BRIEF BURST OF LAKE EFFECT SNOW AND BLOWING SNOW COULD AFFECT
THE MORNING COMMUTE ON WEDNESDAY MORNING...ESPECIALLY OVER FAR
WESTERN AND NORTH CENTRAL UPPER MICHIGAN. SNOW SHOWERS WILL
DIMINISH BY LATE MORNING. UP TO 2 INCHES OF SNOW IS POSSIBLE.
LAKE EFFECT SNOW SHOWERS AND BLOWING SNOW WEDNESDAY NIGHT THROUGH
FRIDAY NEAR LAKE SUPERIOR WILL LEAD TO REDUCED VISIBILITY AT
TIMES. MODERATE SNOW ACCUMULATIONS ARE POSSIBLE. THE WORST
CONDITIONS ARE EXPECTED ACROSS THE KEWEENAW PENINSULA AND MAINLY
TO THE EAST OF MUNISING...INCLUDING AT GRAND MARAIS AND DEER PARK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
347 PM EST TUE JAN 31 2017 /247 PM CST TUE JAN 31 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO NORTHWEST GALE FORCE GUSTS OF 35 TO 40 KNOTS ARE EXPECTED
OVER PORTIONS OF CENTRAL AND EASTERN LAKE SUPERIOR WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. HEAVY FREEZING SPRAY IS ALSO
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
347 PM EST TUE JAN 31 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KEC
Winter Weather, Alger
- When
- February 1, 12:00 AM EST to February 2, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured nearly 18 inches of lake effect snow over a two-day period. Northwest winds gusting near 30 mph at times also caused considerable blowing and drifting of snow as well.
Winter Weather, Baraga
- When
- February 1, 12:00 AM EST to 10:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer in Herman measured six inches of lake effect snow in 24 hours.
Winter Weather, Luce
- When
- February 1, 7:00 AM EST to February 2, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer in Newberry measured 6.3 inches of lake effect snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, February 1 to 2, 2017$500,000 · 61 kt wind · 1 event
- Lake-Effect Snow in New York, February 1 to 2, 2017$70,000 · 3 events
- Drought in Georgia, February 1 to 28, 201738 events
- Drought in Oklahoma, February 1 to 28, 201723 events
- Drought in Oklahoma, February 1 to 28, 201719 events
- Drought and Cold in Alabama, February 1 to 28, 201714 events
- High Surf in Hawaii, February 1 to 4, 201714 events
- Winter Storm in Montana, February 1, 201711 events
- Drought in Massachusetts, February 1 to 28, 20179 events
- Drought in Arkansas, February 1 to 28, 20177 events
- Winter Weather in Colorado, February 1 to 2, 20177 events
- Winter Storm and Winter Weather in Wyoming, February 1 to 2, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681769, 681772, 681771.